A man bound for a stint in rehab started foaming at the mouth on a flight to Florida Wednesday after overdosing on heroin and prescription pills, forcing the plane to make an emergency return.
The unidentified 24-year-old man, a resident of Bethpage, N.Y., was reportedly on his way to a rehab facility in Florida for addiction treatment when he overdosed on the plane. While the plane was on the taxiway at JFK Airport in New York City passengers noticed the man falling in and out of consciousness, foaming at the mouth and struggling to breath, reports New York Daily News.
The plane made an emergency turnaround to the terminal at roughly 10:30 p.m., where Port Authority Officers Eric Stern and Sean Pomerantz were waiting to meet the passenger. The officers gave the unidentified man an emergency dose of Narcan, the overdose reversal drug, stabilizing the man’s vitals before transporting him to Jamaica Hospital where he is recovering.
The man allegedly ingested both heroin and an unspecified anxiety medication, a toxic combination that likely sparked the near-fatal incident.
New York experienced a 135.7 percent increase in synthetic opioid and heroin deaths between 2014 and 2015.
A record 33,000 Americans died from opioid related overdoses in 2015, according to the Centers For Disease Control and Prevention. Opioid deaths contributed to the first drop in U.S. life expectancy since 1993 and eclipsed deaths from motor vehicle accidents in 2015. Combined, heroin, fentanyl and other opiate-based painkillers account for roughly 63 percent of drug fatalities, which claimed 52,404 lives in the U.S. in 2015.
Content created by The Daily Caller News Foundation is available without charge to any eligible news publisher that can provide a large audience. For licensing opportunities of our original content, please contact firstname.lastname@example.org.